During the fourth day of PST, the patient started to feel lightheaded, had difficulty breathing and reported chest heaviness. In the ER, results of the physical examination and laboratory tests were within normal ranges, while a 12-lead electrocardiogram (ECG) showed marked sinus bradycardia with a heart rate of 42bpm, a normal PR (120msec), QRS (88msec) and QTc (402msec) intervals. Her oxygen saturation was 88% on room air. An ECG conducted on the patient a year previous had shown her sinus rhythm rate was normal at 78bpm.

After being observed on telemetry monitoring with supplemental oxygen therapy, her oxygen saturation changed to normal on room air. Sinus bradycardia persisted for eight hours without atrioventricular block or ventricular arrhythmias. The next day, her heart rate increased to 80bpm and a new ECG showed normal biventricular size and function without valvular abnormalities. It was decided that her fifth and final dose of PST was not to be administered. With the patient’s vital signs returning, she was discharged from the hospital on her usual dose of atenolol.

In a 2011 study on the effects of high-dose PST on cardiac rhythms in MS patients,2 83.8% of 52 participating patients experienced sinus tachycardia after steroid infusion, while sinus bradycardia was observed in 41.9% of the patients. Sinus bradycardia was found to be more common in smokers and males. The exact mechanism explaining the pathophysiology of bradycardia remains unknown. Previous research has suggested that the rate of infusion and the undetected presence of heart disease are factors that increase the risk of occurrence.3


Continue Reading